Welcome to the Quilting Board!

Already a member? Login above
loginabove
OR
To post questions, help other quilters and reduce advertising (like the one on your left), join our quilting community. It's free!

Page 1 of 2 1 2 LastLast
Results 1 to 10 of 14

Thread: Does anyone have diabetes and have this problem?

  1. #1
    Super Member Airwick156's Avatar
    Join Date
    Dec 2010
    Location
    Grants Pass, Oregon
    Posts
    3,502
    Blog Entries
    1
    I was diagnosed in 2002 with Type 2 diabetes. My original A1C at that time was 7.5. I originally had been put on Metformin 500 mg a day twice a day. Almost immediately I started itching and had diarrhea almost constantly. I also gained alot of weight while I was on it. More then 200 pounds worth of weight gain. I kept telling my doctor that I thought I was allergic to it and think she should take me off of it. And she kept saying "I want you to stay on it a little bit longer, a little bit longer". Well that "little bit longer" ended up being another year. I was totally miserable, afraid to stop taking the metformin, because I truly knew NOTHING about diabetes and thought if I quit taking it that I would die. (Don't ask where I came up with that at, because I don't even know but it was a true fear at the time.) Anyways, we moved over to the Oregon Coast and first thing I did was find a new doctor. A few weeks after we move there I had an appointment and I went. He took my medical history and all that good stuff. He asked me if I had any concerns and I told him "yes, I do" and I told him about my thinking I was allergic to the metformin and told him why. He IMMEDIATELY took me off of it and said I was allergic to it. So he put me on another oral medication which was great and I lost over 100 pounds in the first 6 months I was off of it, but I still had alot more to go. To date I've lost about 150 of those pounds. Anyways, my blood sugars were very controlled through my diet and some exercise not a whole lot and I was taken off the diabetes medication. Now for the past month or so, my sugars are HIGH again, my diet hasnt changed very much, but my exercise level has gone down because of the weather and again this morning my fasting blood sugar was 266. I am now back on my medication and just can't understand why its high. I even checked my sugar on a different machine in hopes that my machine was wrong and it wasnt. My A1C has been below 6.5 for about 3 years and now its definitely higher, waiting for test results. Sorry, I am just so frustrated that I had to vent.

  2. #2
    Super Member purplemem's Avatar
    Join Date
    Apr 2008
    Location
    Misssissippi
    Posts
    3,305
    Blog Entries
    1
    Deanna,
    Call your doctor. When your blood sugar goes high it can mean you have an infection in your body and you do not see the symptoms yet.

    Yes, I am allergic to metformin. I gained 50 pounds when put on it the first month. I am still taking it as I can't get ANY doctor to agree for me to go off of it. I am slowly losing weight; my goal is to be met-free.

    Keep on working, this is a hard disease to control.

  3. #3
    Super Member
    Join Date
    Sep 2010
    Location
    Myrtle Beach, SC
    Posts
    4,765
    I don't have diabetes, but sympathize with you. That first DR didn't listen to you. My own experience with Drs is that after a while you are not a person, but a disease, and when you talke to them they don't hear what you tell them clearly because they filter everything you say with a mental "diabetes" (or whatever your illness is), and assume whatever you're saying is a symptom of your illness or - even worse - you are a 'head case'.

    Suggest that whenever you start a new medication, you look it up on line so that you know the side affects, overdose symptoms, and usual allergic reaction(s) to the drug is.

    So glad you've gotten your weight under control. That must be a relief to you.

    Hope you find the answers to your diabetes questions soon.

  4. #4
    QuiltedAngel's Avatar
    Join Date
    Dec 2010
    Location
    Oklahoma
    Posts
    48
    Diabetes is like that... It is a balancing act and small things can effect your blood sugars.
    Can you find a way to exercise indoors, and you may need to look at and be mor diligent in your eating habits.
    Being winter and all the holiday goodies gets us and we have to real ourselves in...

    Best thing to do is keep a diary of meals and activities and when you take your meds and blood sugars and set up an appt with your Dr. to go over these things.
    I am glad you found a Dr who will listen to you and your doing great!!! Just something is going on and you need to watch it more closely.

  5. #5
    Senior Member BARES's Avatar
    Join Date
    Dec 2006
    Location
    Where the sun sets.
    Posts
    325
    Blood sugar will change with stress among other things. I also gained huge amounts of weight on Metformin and it almost killed me. I had problems with my stomach and finally wound up in the hospital. I couldn't even keep water down. I met other people that said it affected their stomachs the same way. I knew about Avandia but didn't find this about Metformin until I was so sick. That was last summer and I still have problems. My doctor finally said (after I was in the hospital) that the Metformin was what was making me so sick. Because I am on some other meds, my weight has not come down significantly. Talk to your doctor about your bs levels, increase your exercise, and look at your diet. If you don't see changes look to your stress levels too. Stress really affects me.

  6. #6

    Join Date
    Apr 2010
    Location
    Waynesboro, GA
    Posts
    35
    i take metformin and have gained weight, but like you i am afraid to stop taking it phill99

  7. #7
    Super Member Airwick156's Avatar
    Join Date
    Dec 2010
    Location
    Grants Pass, Oregon
    Posts
    3,502
    Blog Entries
    1
    I will call and make an appointment. I didn't think about having an infection and raising my sugar levels. Nor did I realize that stress will do it too and I have been having alot of stress and it was about the time that my levels started going up. December is a horrible month for me, and most years I just wish there was no December on my calendar.I will call and get in to my doctor. Thanks so very much you all made me feel better.

  8. #8
    Panther Creek Quilting's Avatar
    Join Date
    Dec 2009
    Location
    Central Missouri Backwoods
    Posts
    797
    Just a tidbit of information.... my hubby has done so well on Victosa and Glimapride. Might check to see if these will work for you. The Victosa is an injectable medication but "is not insluin".

    Good luck!

    Sheila

  9. #9
    Super Member scowlkat's Avatar
    Join Date
    Jul 2010
    Posts
    2,532
    Blog Entries
    11
    Ok, Metformin was my nemesis too! Not necessarily because of weight gain but because I could NOT get warm! Now I am by nature a very hot blooded person and am typically happy at about 65 to 68 degrees. So even my hubby was concerned because I had to stay covered and still shivered. My doctor didn't agree with me and wanted me to continue but I was so miserable! I took myself off the Metformin but stayed on the Glipizide and the chills stopped! My sugar is still high most of the time (usually around 200) but I am trying to work it out with diet.

    I don't know why doctors don't understand that we know our own bodies best and if there is a direct correlation between taking a medication and the symptoms, well, there you have it!

    Good luck. Diabetes is a monster! I can only imagine what my internal organs are turning into but since I feel I am doing my best, I am going to enjoy my life to best of my ability while I can.

    I am so glad you found a doctor who listened to you. Just one question, did you ever take a diabetes education class? I did and they taught us how to read labels and it has helped. Might that be an option?

  10. #10
    Senior Member momymom's Avatar
    Join Date
    May 2010
    Posts
    471
    One thing people generally don't know is that laughter will lower your sugar levels and your stress level. My family keeps me laughing for just those reasons.
    I didn't know metforman could cause the weight gain. Once again I have learned something. I use metforman and glipizide. And I will be talking to my dr about the metforman and my own weight gain. Thanks for the information.

Page 1 of 2 1 2 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

SEO by vBSEO ©2011, Crawlability, Inc.